Texas, 2019

Hail in Texas, July 9, 2019

July 9, 2019 · NWS AMA · 3 events in 1 county or zone

Weak convergence along a surface low pressure trough led to the development of an isolated thunderstorm which produced hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Weak convergence along a surface low pressure trough led to the development of an isolated thunderstorm which produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 5:29 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 9, 5:29 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT Tue Jul 9 2019

.AVIATION...
For the 00z TAFs...
Isolated thunderstorms about 35 NM east of AMA at this time have
movement generally to the east, with no impact expected for any of
our terminals.  VFR conditions expected through 18z Wednesday
below a generally clear sky with no visibility restrictions.
Cold front moves through the area during the late morning and
afternoon on Wednesday, with northeast surface winds increasing.
Chance for afternoon thunderstorms on Wednesday over southwest
Texas Panhandle including AMA.  Could see brief MVFR visibilities
and gusts at or above 40 kt in thunderstorms.  Better chances for
thunder at remaining terminals after 00z Thursday.

Cockrell

&&

.PREV DISCUSSION... /Issued 324 PM CDT Tue Jul 9 2019/

SHORT TERM...This Afternoon through Tonight...

As expected, temperatures have warmed into the 90s this afternoon
with Palo Duro Canyon topping 100 despite light and variable
winds. The light winds and resultant weak mixing have helped
dewpoints stick around mainly in the 60s, generally a few degrees
higher than expected. Current wv imagery shows a large scale ridge
beginning to build northward over west Texas. Expect this to
continue to build northward through tonight. Resulting light winds
at the surface and mostly clear skies should allow temperatures
to fall into the 60s despite the warm temperatures aloft.
Outstanding forecast question is the potential for a shower or
storm this afternoon, largely courtesy of the higher than expected
dewpoints. Short term guidance has hinted at a couple storms for
several model runs, but only a small cumulus field is currently
seen over the NW Panhandles. So, will go with a mention of
isolated showers and storms and only a 10 percent chance of
occurrence.

Ferguson

LONG TERM...Tomorrow through Monday Night...

Upper (500mb) high pressure will continue to build over the Four
Corners region as we head into mid week.  Generally very warm to hot
temperatures will be in store for the Panhandles, and chances for
precipitation will be on the decline.

Wednesday...We still have a surface high to the north that will help
drive easterly surface flow and advect higher dewpoints to the
Panhandles.  Some models are suggesting that low 70s dewpoints will
be possible across the Amarillo area.  Weak cool front from the
north mid day could lead to weak forcing and upslope flow to the
southern Panhandles, and SB CAPE values between 4000-6000 J/kg will
be possible.  Given the drier air aloft, it will likely take some
time to moisten up the mid levels and the true CAPE values may be
more in the 2500-3500 range. Hail sizes could range from golf ball
to baseball.  However, the upper level dynamics don't favor long
lived storms, they will likely be pulse in nature and will probably
be short lived.  So if it produces large hail, it may not be able to
sustain itself much more than 10 minutes when it reaches maximum
intensity.  The same goes for the wind threat, with wind gusts up to
75 mph.  New storms will likely form out of the old outflow storms,
and there's the chance that it could evolve into a slow moving MCS
over the evening hours, which may even linger into the early morning
hours. At this point the hail threat will be minimal and the wind
threat will pick up. LCL's look to be around 500-1000m, but the low
level helicity is nearly non-existent.  But given the CAPE values,
will still need to be on the look out for an isolated tornado
threat.

Thursday there may still be a little bit of lingering storms in the
morning across the eastern Panhandles, but they should be done by
mid to late morning.  There is a slight chance for new development
along the western Panhandles in the afternoon and evening.  Storms
will be higher based with limited CAPE values available (around 500
J/kg). However decent inverted V sounding only requires the CAPE to
be around 500 to produce a strong enough downdraft that could
produce localized severe wind gusts (dry microburst).  So will be on
the lookout for a very low end and isolated severe threat on
Thursday.

Friday could be a carbon copy of Thursday with a few tweaks.
Temperatures will probably be about 2 to 3 degrees warmer and storm
chances are even more confined to the northwest Panhandles, with
CAPE values below 500 J/kg.  So not anticipating a severe threat,
but will still keep an eye on things.

The weekend into Monday will be pretty much dry as the upper level
high shifts over the Panhandles, keeping the hot temperatures going.
Will say that while it will be hot, it looks like we can keep the
temperatures in the mid to upper 90s with a few places possibly
hitting 100. Additionally, dewpoints will be in the mid 40s to mid
50s keeping the heat index down.

Weber

AVIATION...18Z TAFs...

VFR conditions expected through the period at all TAF sites.
Winds, light and variable overall, will generally settle on
easterly this evening before turning to northeasterly mid morning
Wednesday. Very small chance for a shower or storm Tuesday
afternoon, but probability is far too low for any mentions of
weather in the TAFs.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  96  66  92  67 /   5  30  20   5   5
Beaver OK                  67  91  64  91  66 /   5  10  30   5   0
Boise City OK              62  86  61  92  64 /   5  10  40  10  10
Borger TX                  68  97  68  95  68 /  10  20  20   5   5
Boys Ranch TX              65  96  65  94  67 /   5  20  20   5  20
Canyon TX                  65  97  64  92  66 /   5  30  20   5  10
Clarendon TX               68  97  68  90  68 /  10  20  20   5   0
Dalhart TX                 62  91  61  92  63 /   5  10  30   5  20
Guymon OK                  64  92  63  92  66 /  10  10  30   5   5
Hereford TX                64  97  65  94  66 /   0  30  20   5  10
Lipscomb TX                69  94  67  91  68 /  10  10  30   5   0
Pampa TX                   67  95  66  90  66 /  10  20  20   5   5
Shamrock TX                69  96  69  90  68 /   5  10  30  10   0
Wellington TX              70  99  70  92  68 /   5  10  30  10   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/23
Hazardous weather outlook, Jul 9, 2:32 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
332 PM CDT Tue Jul 9 2019

OKZ001>003-TXZ001>020-317-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
332 PM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

There is a very low chance for an isolated thunderstorm or two
this afternoon and early this evening. Any storms than manage to
form are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be possible across the Panhandles on
Wednesday.  Storms will have the potential to be severe, but should
be short lived, with large hail and damaging wind being the main
threat.

Thursday, could see a small chance for storms across the west, and
an outside chance for a severe wind gust.

Friday will be similar to Thursday, but doubt there will be any
severe threat to the storms.

No other Hazardous Weather is expected at this time for the
extended.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Wednesday across most of the
Panhandles.

77/89

In the hours before

Special weather statement, Jul 9, 5:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
656 PM CDT Tue Jul 9 2019

TXZ014-100045-
Gray TX-
656 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAY COUNTY UNTIL 745 PM
CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lefors, or 11 miles south of Pampa, moving
northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, Lefors and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3525 10108 3548 10109 3556 10109 3558 10071
      3527 10066
TIME...MOT...LOC 2356Z 228DEG 10KT 3539 10091

JC

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gray

When
July 9, 6:23 PM CST
Where
Gray County, 2 mi SSE of Pampa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.503, -100.956

Hail, Gray

When
July 9, 6:25 PM CST
Where
Gray County, 1 mi SE of Pampa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.520, -100.957

Hail, Gray

When
July 9, 6:31 PM CST
Where
Gray County, 1 mi SSE of Pampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.517, -100.963

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843955, 843956, 843957.